Hi All! 'Been pumping since last November with Animas Ping. I use both the Inset30 (angled) and Inset (straight-in.) Those have Teflon flexible cannulas (not steel needle.) I use the shortest available cannula length.
I run Apidra in the pump, and my basal rates could be considered low: about 14 U/day total and max rate is .75 U/hr throughout the morning.
I noticed my BG starts running high when I'm in my 3rd day on a set, and I'm guessing that's because the basal is not absorbing properly anymore. When I bolus for food or to correct it still works just as I expected.
When I change the set, I get good BG performance again.
I get the same pattern regardless if I have been very active exercising or just being a "slacker" so I have ruled out low activity as a cause.
Site exhibits red tenderness and slight swelling at cannula "dive" too, in the days following insertion.
On a couple of the straight-in sets, I had a lot of accumulated blood under the skin at the site (like a hematoma or blood blister) that bled profusely when I pulled the set out.
When I described all this to my witch blood doctor, he suggested I could try an anti-histamine to suppress my body’s reaction to the inset. I haven’t taken him up on that suggestion yet ....
OK so here's the Q's: does anyone else have similar experience (BG control is better when you change site every 2 days)? And does anyone have any tips or secrets for making the site last longer? I'd love to be able to stretch it out to 3 or 4 days for convenience...
I use humalog, quicksets 6mm. I notice the tendency for increased sugars in heat (summer) vs cold (winter) after 3 days. I have gone more than 5 days on same reservoir/site location, and up to 7 days on same site with new insulin and reservoir.
You might try using the old site with new insulin in your reservoir after day 2 - if your sugars remain stable an additional 2 days, it's probably the insulin not the site. If your sugars are unstable after using new insulin in the reservoir, then the site itself may be a problem. Then I would suggest talking with Animas to see if they have a suggestion if you are having an allergic reaction to the Inset.
Set fade "absorption issues" are typical. The wound channel starts healing as soon as the damage is done. We must maintain a certain insulin saturation level and this is going to change over the life of the infusion set. Sub-Q infusion therapy is somewhat unpredictable. Most CGM users see some inconsistency every day but we make small corrections which makes this problem easier to live with.
I can get 3 days out of my infusion sets...yes they fade and I just do small corrections to keep my BG on target...My infusion sets can be very good, good, not so good, and I can't live with this one.
When my body starts rejecting a infusion set it increases blood flow to the area around the cannula and the accumulated blood can escape out of the hole when removing the set...
I would never consider taking a anti-histamine..."Here take this it's just one more pill".
Thanks for the info, John - it helps to put my experience in perspective. I'm skeptical of the doc's advise re: antihistamine, too. Anyway, even though I couldn't rule out "heat damaged Apidra" as noted above I am confused by why my bolus still works even if my site's basal absorption apparently is "fading" ... and I attributed that to the low rate of basal delivery (much less than 0.75U/hr for most of my day.)
Maybe I will try bumping my basal rate up +10% to experiment in my 3rd day next time ...